MAUDE Adverse Event Report: ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC

ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC
Catalog Number 711.13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A customer reported that during vitrectomy surgery ophthalmic forceps tip was broken.Surgery was completed on the same day with alternative forceps and there was no patient harm.
 
Additional Manufacturer Narrative
Additional information is provided in sections d.9, h.3, h.6 and h.11.A customer reported that the tip of an ophthalmic forceps broke off.It was additionally described that "the tip of the inferotemporal haptic was grasped with the forceps and attempted to be externalized through the sclerotomy; on removal of the forceps at this point, one of the metallic arms of the forceps was noted to have dislodged".A review of the device history record (dhr) traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.A review of the database for the non-conformance events and the complaints showed that the given lot number was not concerned by any deviation and that there are no additional complaints associated with it.Based on the complainant's statement regarding grasping an iol haptic and the product's directions for use (dfu) defining that the products are "intended to be used in vitreoretinal surgery for grasping or cutting of intraocular tissues", it is concluded that the product was used outside of its intended use.The investigation is completed based on this information, determining use error as the root cause for the reported event.The returned instrument was received in a zip-bag.The tyvek foil with the lot informations was included.The product shows obvious macroscopic signs of damage.Specifically, one forceps arm is broken off and the metal tube is significantly deformed.The instrument exhibits no surgery residues.The instrument was visually inspected with the aid of a photomicroscope using various magnifications.The visual inspection confirmed the macroscopically noticeable damage and displayed the breaking point of the forceps arms in detail.The fracture surface on the stump shows no abnormalities that would indicate a cause of fracture.As the blister was opened by the customer, the product was handled.The situation in which the malfunction occurred can no longer be reconstructed, nor can the load on the device be determined.The customer¿s complaint is therefore confirmed but the root cause cannot be conclusively identified by this sample evaluation.Since it was reported that the defect occured during use of the instrument outside of its intended use, the root cause is identified as "external - use error".No actions are required since the defect occurred during use for a purpose not covered by its intended use, which is communicated in the product's dfu.Complaints are reviewed and monitored at regular intervals for adverse trends.No adverse trends have been observed associated with the reported product and event.No action has been identified for this reported event.The manufacturer internal reference number is: (b)(4).

Brand Name
GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS
Common Device Name
FORCEPS, OPHTHALMIC
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21189890
Report Number3003398873-2025-00013
Device Sequence Number11623435
Product Code HNR
UDI-Device Identifier07612717071292
UDI-Public(01)07612717071292(17)270630(11)240717(10)16YJ48
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number711.13
Device Lot Number16YJ48
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/27/2024
Supplement Date Received by Manufacturer03/01/2025
Initial Report FDA Received Date01/20/2025
Supplement Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/17/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexMale